North Carolina, 2003

Heavy Rain in North Carolina, August 16, 2003

August 16, 2003 · NWS ILM · 1 event in 1 county or zone

1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 16, 2:15 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 16, 2:15 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
315 PM EDT SAT AUG 16 2003

THE FORECAST AREA HAS BEEN SPARED FROM SEEING ANYTHING MORE THAN
ISOLATED CONVECTION SO FAR THIS AFTERNOON...AS ONE SHORT WAVE DROPS
SWRD INTO NE GA/NW SC AND THE OTHER TRACKS ACROSS NE NC. STILL FEEL
THAT LOW CHANCE POPS ARE WARRANTED TONIGHT WITH ENOUGH MOISTURE AND
LIFT IN PLACE.

A COLD FRONT DROPS INTO THE CAROLINAS SUN AND SUN NIGHT AS THE ERN
U.S. TROUGH ESTABLISHES ITSELF ONCE AGAIN. THE BEST CHANCE FOR
PRECIPITATION APPEARS TO BE SUN AFTERNOON INTO SUN NIGHT WHEN THE
REGION IS IN THE RIGHT REAR QUADRANT OF THE UPPER LEVEL JET...AND
UVM...OMEGA AND ISENTROPIC LIFT IS AT ITS BEST. WILL CARRY 40-50
POPS.

THE GFS HAS BEEN A BIT INCONSISTENT OVER THE PAST SEVERAL RUNS WITH
THE PLACEMENT OF THE FRONT DURING THE FIRST PART OF NEXT WEEK.
LATEST 12Z RUN IS BACK TO KEEPING THE BOUNDARY ALMOST RIGHT ALONG
THE COAST INTO THU OF NEXT WEEK. ALTHOUGH DIFFICULT TO TIME THE
IMPULSES TRANSVERSING THE UPPER LEVEL TROUGH...WILL CARRY CHANCE
POPS THROUGH THE TIME PERIOD FOR MAINLY DIURNAL CONVECTION. THE
UPPER LEVEL FLOW BECOMES A BIT MORE ZONAL FRI AND SAT...AND WILL
DROP POPS DOWN INTO THE SLIGHT CHANCE CATEGORY.

MARINE: LATEST VERSION OF THE GFS KEEPING FRONT EITHER INLAND OR
JUST ALONG COAST THRU THU AM...IN CONTRAST TO EARLIER RUNS THAT
WANTED TO PUSH THE FRONT WELL OFFSHORE. HOWEVER...THE ETA WANTS TO
BRING THE FRONT OFFSHORE LATE MON. CONSIDERING THE TIME OF
YEAR...PREFER THE LATEST AVN SOLN BETTER AND WILL ADJUST WIND
DIRECTIONS ACCORDINGLY. WILL BE BUMPING UP WINDS/SEAS JUST A NOTCH
FOR SUN AND SUN EVE AFTER CONSIDERING THE LATEST DATA. MAY SEE A
SCEC FOR TOMORROW.

FCSTID = 36
ILM  74 89 73 87 / 30 50 40 40
LBT  72 89 71 87 / 30 50 40 30
FLO  72 89 71 88 / 30 50 40 30
MYR  75 87 74 85 / 30 50 40 40

.ILM...
.NC...NONE.
.SC...NONE.

PUBLIC: JAQ
MARINE: KREITNER
Hazardous weather outlook, Aug 16, 4:10 AM EST, 11 hours 50 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-161110-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
510 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...HOWEVER THE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS. OTHERWISE...RIVER FLOOD
WARNINGS REMAIN IN EFFECT FOR THE CAPE FEAR...GREAT PEE DEE...LITTLE
PEE DEE AND LUMBER RIVERS. SEE THE LATEST RIVER FLOOD STATEMENTS
ISSUED BY THE NWS WILMINGTON FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STRONG THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY EVENING
WITH WIND GUSTS IN EXCESS 30 MPH...SMALL HAIL AND LOCALLY HEAVY
RAINFALL.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SRP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Columbus

When
August 16, 4:00 PM EST to 5:30 PM EST
Where
Columbus County, Tabor City
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.265, -78.655 (the zone’s center; the record gives no point)

Four to five inches of rain fell in less than two hours, causing ponding. Eight city streets were closed.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333188.